Your nameFriend's name
Your emailFriend's email

Anaphylactoid reaction to intravenous contrast in patient with systemic mastocytosis

Department of Anesthesiology and Division of Allergic Diseases, Mayo Clinic College of Medicine, Rochester, Minnesota, United States of America

Summary

Systemic mastocytosis is a rare disorder characterised by tissue infiltration of morphologically abnormal mast cells and has been associated with severe anaphylactoid reactions during general anaesthesia. We report the case of a 43-year-old woman who developed a severe anaphylactoid reaction to iodinated contrast media. Persistently elevated serum tryptase levels led to further evaluation and the eventual diagnosis of systemic mastocytosis. This case highlights the importance of repeated measurements of serum tryptase levels following severe anaphylactoid reactions. The anaesthetist should also be aware of the propensity of these patients to develop severe anaphylactoid reactions during general anaesthesia and use treatment strategies to minimise this risk.

ASA member / Anaesthesia and Intensive Care subscriber

If you are a member of the ASA or subscribe to the Anaesthesia and Intensive Care Journal please login to view entire article.

Register for free access

Please register for free access to this article.

Already registered

Click here to login now.